Indiana, 2017

Damaging Winds in Indiana, August 3, 2017

August 3, 2017 · NWS IND · 2 events in 1 county or zone

A line of thunderstorms pushed into northwest Howard County during the early evening hours of August 3rd. These thunderstorms produced a couple severe wind gust reports from that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A line of thunderstorms pushed into northwest Howard County during the early evening hours of August 3rd. These thunderstorms produced a couple severe wind gust reports from that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 3, 3:30 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Aug 3, 3:30 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
430 PM EDT Thu Aug 3 2017

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 222 PM EDT Thu Aug 3 2017

A cold front is expected to sweep across Central Indiana tonight.
This will bring chances for showers and storms to Central Indiana
overnight.

Dry but cool weather is expected on Friday and Saturday as Cool
High pressure arrives from the northern plains states. As the
high drifts east of Indiana by Sunday...warmer and more humid air
is expected to arrive. This will bring chances for rain back to
Central Indiana as the weekend concludes and the next work week
starts.

Dry and a little warmer weather will return by Tuesday as high
pressure builds our way.

&&

.NEAR TERM /Tonight/...

Issued at 222 PM EDT Thu Aug 3 2017

Surface analysis early this afternoon shows low pressure near
eastern Iowa. A warm front extended east from the low across
southern Wisconsin...While a cold front trailed to the south
across eastern Iowa to Missouri. Central Indiana remained in the
warm sector ahead of the low with dew points in the 60s. Satellite
shows CU growth across Central Indiana. Storms were developing
across the northern parts of Central Indiana.

Models in agreement and continue to suggest the low will progress
eastward...dragging the cold front across the state late
tonight...mainly after midnight. In the meantime...daytime heating
within the warm sector will continue to lead to scattered showers
and storms through the late afternoon and early evening hours.

Time Height sections suggest best moisture will arrive after 05Z
and best moisture will be located across the northern parts of the
forecast area. Thus pops will be a bit of a roller coaster
ride...with high chances late this afternoon and early
evening....a lull in pops during mid to late evening and chances
returning after midnight. Again...best chances will remain across
the northern parts of the state due to proximity to the
approaching low. Given the expected rain will trend pops at or
slightly above the blend.

&&

.SHORT TERM /Friday through Sunday/...

Issued at 222 PM EDT Thu Aug 3 2017

GFS and NAM Suggest strong cold air advection arriving across the
area on Friday as the low pressure system to the north sweeps
through the great lakes. Time height sections suggest good
subsidence across the area...but lingering lower level moisture.
Aloft...the models suggest a trailing upper trough passing across
Central Indiana...but deep moisture remains limited. Furthermore
forecast soundings on Friday feature a dry column with a steep
inversion aloft trapping any CU/StratoCU growth. Thus will trend
toward a dry forecast for Friday. MAVMOS highs appear a little too
cool. Will stick toward the warmer side of the blend...but it
will still feel like a cooler fall day.

GFS and NAM suggest the surface high will then drift through
southern Indiana...near the Ohio River on Friday night and
Saturday. Forecast soundings show a dry column in response. Models
also suggest no support aloft as a Zonal to slight NW flow remains
in place. Thus dry for Friday night through at least Saturday
night...with a blend on temperatures.

On Sunday...the surface high will be east of Central Indiana and
Warmer air looks to return on southerly winds. Models suggest the
arrival of a warm front on Sunday afternoon from the SW...NAM is a
bit quicker with the arrival of moisture on Saturday Night into
Sunday...while the GFS holds things off until Sunday afternoon.
For now will keep any precip chances contained to Sunday when
heating also has a chance to come into play. Given the expected
warm air advection on Sunday will trend Highs at or above the
blend.

&&

.LONG TERM /Sunday Night Through Thursday/...
Issued at 234 PM EDT Thu Aug 3 2017

Models are close enough that the model blend initialization
was accepted for most items.

Broad upper troughing will remain across the area during the long
term, keeping temperatures below average. A low pressure system will
bring rain chances to the area Sunday night and Monday, then high
pressure will bring dry conditions through Wednesday.

Will have to watch a frontal system that may bring rain in by
Thursday, but current timing leads to a dry forecast most areas for
now.

&&

.AVIATION /Discussion for the 032100Z KIND TAF Update/...
Issued at 429 PM EDT Thu Aug 3 2017

Mid level vorticity lobe currently extending from northwest Indiana
back into east central Illinois is progged by short term models to
approach the KIND vicinity towards 040000Z. Convective potential
should increase in the KIND vicinity around that time. Will push
back the timing of convection in the forecast by a few hours.

Will also increase the wind speed forecast for the rest of the
afternoon and early evening based on current observations.

Previous discussion follows.

Scattered afternoon thunderstorms are possible across central
Indiana this afternoon. Best chances will be near KLAF. Another
round of showers and thunderstorms will are likely in the 4-8Z range
as a cold front passes through the state. VFR ceilings are expected
with some MVFR possible during any convection. Winds will strengthen
behind the cold front tomorrow with sustained westerly winds in the
12-15 kt range.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....50
AVIATION...White/JAS
Hazardous weather outlook, Aug 3, 4:15 PM EST, 1 hour 14 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Indianapolis IN
515 PM EDT Thu Aug 3 2017

INZ021-028>031-035>049-051>057-060>065-067>072-041000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Terre Haute,
Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour
515 PM EDT Thu Aug 3 2017

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Strong to isolated severe thunderstorms are possible
through tonight.

Hazards: Damaging winds, large hail, brief heavy rain and cloud to
ground lightning.

Timing: Through tonight.

Discussion: A cold front will move through central Indiana tonight.
The front will interact with a warm, moist and unstable atmosphere
and trigger scattered to numerous thunderstorms. A few could be
strong or severe.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Outlook: Thunderstorms are possible through early Friday morning
east of Interstate 65 and again Sunday afternoon through Monday
evening across all or parts of central Indiana. Any thunderstorm is
capable of brief heavy rain, gusty winds and cloud to ground
lightning.

Discussion: A cold front will move east of central Indiana Friday
morning bringing a temporary end to the thunderstorm threat.
Later in the weekend, another system will will spark additional
storms Sunday afternoon through Monday evening. The best chances
will be Sunday afternoon and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 3, 5:08 PM EST, 21 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
608 PM EDT THU AUG 3 2017

INZ021-031-032300-
Howard IN-Carroll IN-
608 PM EDT THU AUG 3 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARROLL AND NORTHWESTERN
HOWARD COUNTIES UNTIL 700 PM EDT...

At 608 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles east of Delphi, or 13 miles southwest of Logansport, moving
northeast at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Flora and Camden.

LAT...LON 4056 8637 4056 8601 4047 8651 4062 8656
      4069 8645 4069 8637
TIME...MOT...LOC 2208Z 237DEG 21KT 4058 8647

MK

The radar

The Indianapolis radar (KIND), 95 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Howard

When
August 3, 5:29 PM EST
Where
Howard County, 2.6 mi NE of Kappa Corner
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.560, -86.240

An estimated 60 mph thunderstorm wind gust was observed in this location.

Thunderstorm Wind, Howard

When
August 3, 5:30 PM EST
Where
Howard County, 2.71 mi WSW of Cassville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.560, -86.170

An estimated 60 mph thunderstorm wind gust was observed in this location.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718395, 718396.